Alert archive / Connecticut / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 2, 2009, 5:36 AM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 5:36 AM EDT (09:36 UTC)
- Expired
- Jul 2, 2009, 8:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Brookhaven radar (KOKX), 86 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 020936
FFWOKX
CTC011-021230-
/O.NEW.KOKX.FF.W.0016.090702T0936Z-090702T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
536 AM EDT THU JUL 2 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...
* UNTIL 830 AM EDT...
* AT 531 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TRAINING THUNDERSTORMS MOVING NORTH ACROSS THE WARNED AREA. RAINFALL
AMOUNTS OF 1 TO 2 INCHES AN HOUR ARE POSSIBLE...WITH LOCALIZED
HIGHER AMOUNTS. IN ADDITION...ADDITIONAL ACTIVITY WAS DEVELOPING
ACROSS EASTERN LONG ISLAND SOUND. THIS AREA HAS ALREADY RECEIVED
SEVERAL INCHES OF RAINFALL OVER THE LAST 24 HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4133 7184 4134 7198 4130 7201 4130 7205
4133 7209 4130 7212 4131 7219 4128 7221
4130 7223 4129 7233 4140 7240 4143 7240
4144 7230 4153 7232 4153 7237 4164 7233
4166 7228 4169 7228 4164 7197 4164 7181
$$
DSW2 follow-up statements
000
WGUS71 KOKX 021051
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
651 AM EDT THU JUL 2 2009
CTC011-021230-
/O.CON.KOKX.FF.W.0016.000000T0000Z-090702T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW LONDON CT-
651 AM EDT THU JUL 2 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR NEW
LONDON COUNTY...
AT 644 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. THE AXIS OF THE HEAVIEST RAINFALL HAS SHIFTED INTO THE EASTERN
HALF OF THE COUNTY.
AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS EXPECTED ACROSS THE
WARNING AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON
NY.
&&
LAT...LON 4133 7184 4134 7198 4130 7201 4130 7205
4133 7209 4130 7212 4131 7219 4128 7221
4130 7223 4129 7233 4140 7240 4143 7240
4144 7230 4153 7232 4153 7237 4164 7233
4166 7228 4169 7228 4164 7197 4164 7181
$$
DSW
-@WWAFLFLOODSTACOUNTY.WWAPROD--000
WGUS71 KOKX 021233
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
833 AM EDT THU JUL 2 2009
CTC011-021238-
/O.EXP.KOKX.FF.W.0016.000000T0000Z-090702T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW LONDON CT-
833 AM EDT THU JUL 2 2009
...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 830 AM EDT
FOR NEW LONDON COUNTY...
* AT 830 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS HAVE MOVED OUT OF THE AREA. ALTHOUGH THE RAIN
ACROSS THE AREA HAS ENDED...THIS AREA HAS ALREADY RECEIVED SEVERAL
INCHES OF RAINFALL OVER THE LAST 24 HOURS...SO PLEASE CONTINUE TO
EXERCISE CAUTION WHEN TRAVELING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4133 7184 4134 7198 4130 7201 4130 7205
4133 7209 4130 7212 4131 7219 4128 7221
4130 7223 4129 7233 4140 7240 4143 7240
4144 7230 4153 7232 4153 7237 4164 7233
4166 7228 4169 7228 4164 7197 4164 7181
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:28 AM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 2, 3:28 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 328 AM EDT THU JUL 2 2009 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH FRIDAY NIGHT AS LOW PRESSURE SLOWLY SPINS EAST FROM THE GREAT LAKES REGION. HIGH PRESSURE WILL THEN BUILD TOWARD THE AREA DURING THE INDEPENDENCE DAY HOLIDAY WEEKEND. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... A STRONG SHORTWAVE APPROACHING THE CWA WILL PUSH ACROSS THE AREA DURING THE DAY TODAY WITH THE THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON. CURRENTLY...A SURFACE BOUNDARY REMAINS JUST SOUTH OF LONG ISLAND. THIS FRONT HAS SERVED AS A FOCUS FOR LIFT...AND COMBINED WITH GOOD LOW LEVEL MOISTURE AND THE APPROACHING SHORTWAVE...SHOWERS AND THUNDERSTORMS HAVE STARTED TO DEVELOP SOUTH OF THE CWA. THESE SHOWERS WILL LIFT NORTHWARD AND PUSH ACROSS THE AREA. ANY SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS INSTABILITY FROM DAYTIME HEATING INCREASE THROUGHOUT THE DAY. THE STORM PREDICTION CENTER HAS CONTINUED TO KEEP THE ENTIRE CWA IN A SLIGHT RISK TODAY. ONCE AGAIN...THE MAIN THREATS WILL BE HEAVY RAIN...SMALL HAIL...AND STRONG WINDS. WITH THE THREAT OF HEAVY RAINFALL IN THUNDERSTORMS...THE FLASH FLOOD WATCH CONTINUES THROUGH THURSDAY EVENING. FOLLOWED A MAV/MET BLEND TODAY FOR TEMPERATURES. HIGHS SHOULD CLIMB INTO THE 70S...TO NEAR 80...WITH THE WARMEST LOCATIONS NEAR THE NEW YORK CITY METRO. && .SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/... THE UPPER LEVEL LOW FINALLY STARTS TO LIFT NORTHEAST THURSDAY NIGHT INTO FRIDAY...WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY AS ANOTHER SHORTWAVE PUSHES ACROSS THE REGION. CONVECTION WILL GENERALLY BE DIURNAL. SATURDAY LOOKS RATHER DRY...HOWEVER ONE LAST SHORTWAVE PUSHES ACROSS THE REGION DURING THE DAY. WILL CARRY JUST SLIGHT CHANCE POPS FOR SATURDAY. MAV/MET GUIDANCE IN GOOD AGREEMENT AND HAVE FOLLOWED ALONG. TEMPS BOTH DAYS REACH THE UPPER 70S AND LOWER 80S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... GLOBAL MODEL ENSEMBLE CONTINUES TO SUPPORT THE MEAN TROF ACROSS THE NORTHEASTERN U.S. THROUGHOUT THE PERIOD. THIS TIME AROUND THOUGH THE AREA WILL BE WELL NORTH OF THE FRONTAL ZONE WITH A DEEP-LAYERED NW FLOW. INSTABILITY SHOWERS/THUNDERSTORMS ARE EXPECTED TO BE ISOLATED AND PRIMARILY DURING THE AFT/EARLY EVE HOURS. TEMPS IN THE LONG TERM WILL BE RIGHT AROUND NORMAL. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... AREA OF SHOWERS AND ISOLATED THUNDERSTORMS APPROACHING THE TERMINALS FROM THE SOUTHWEST WITH SHORTWAVE AND INSTABILITY. WILL KEEP MENTION OF CB IN THE TERMINALS DUE TO UNCERTAINTY OF ANY THUNDERSTORMS CROSSING ANY PARTICULAR TERMINAL. MVFR CEILINGS AND VFR VISIBILITIES POTENTIALLY COULD LOWER TO IFR AS WINDS ARE LIGHT AND PLENTY OF LOW LEVEL MOISTURE...AND FRONTAL BOUNDARY TO THE SOUTH. HOWEVER...SHOWERS COULD KEEP CONDITIONS FROM LOWERING. BEST ESTIMATE OF THUNDERSTORMS WILL BE MIDDAY INTO THE EARLY AFTERNOON WITH HEATING AND SURFACE LOW MOVING INTO THE AREA. COLD FRONTAL PASSAGE EARLY THIS EVENING WITH WINDS SHIFTING TO THE WEST...AND CONDITIONS IMPROVE TO VFR...WILL BE LATE IN THE TAF PERIOD BEFORE KGON IMPROVES. OUTLOOK 06Z THURSDAY THROUGH MONDAY/... VFR. MVFR WX POSSIBLE IN SHRA/TSTMS DURING THE AFTERNOON AND EVENING FRIDAY...AND AGAIN MONDAY. && .MARINE... EAST WINDS AROUND 10 KT AHEAD OF A SFC WARM FRONT THIS MORNING WILL BE SLOW TO VEER AROUND TO THE SW BY THIS EVENING...THEN BECOME WEST LATE TONIGHT WITH THE PASSAGE OF A SFC COLD FRONT/TROF. THEREAFTER...A PROLONGED PERIOD OF WESTERLIES ACROSS THE WATERS WITH WINDS AND SEAS FORECAST TO REMAIN BELOW SCA. SEVERAL TROFS WILL MOVE ACROSS THE WATERS OVER THE WEEKEND WITH SOME VEERING OF THE WINDS OUT AHEAD. THUNDERSTORMS POSSIBLE THROUGH FRIDAY...WITH LOCALLY ROUGH SEAS. IN ADDITION...HIGH DEW POINTS TRAVERSING THE NEAR SHORE WATERS THIS AFTERNOON AND EVENING MAY RESULT IN PATCHY FOG WITH VSBYS LESS THAN A MILE. && .HYDROLOGY... RAINFALL AMOUNTS BETWEEN 1-2 INCHES WITH LOCAL AMOUNTS OF 2-4 INCHES POSSIBLE THROUGH THIS EVENING ACROSS THE ENTIRE CWA AS SHOWERS AND THUNDERSTORMS DEVELOP. AS A RESULT...THE FLASH FLOOD WATCH CONTINUES ACROSS THE ENTIRE CWA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...HOWEVER RAINFALL AMOUNTS ARE EXPECTED TO REMAIN BELOW A HALF INCH. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CTZ005>012. NY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NYZ067>081. NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ002>006-011. MARINE...NONE. &&
Hazardous weather outlook, Jul 2, 4:00 AM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 400 AM EDT THU JUL 2 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-030800- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 400 AM EDT THU JUL 2 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING. THE MAIN THREATS WILL BE HEAVY RAIN...SMALL HAIL...AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-030800- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 400 AM EDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING. THE MAIN THREATS WILL BE SMALL HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:57 PM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 12 hr |
| Jul 2, 4:05 AM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 55 min |
| Jul 2, 5:03 AM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 87 min |
| Jul 2, 9:55 AM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 2 hr |
| Jul 2, 6:20 PM EDT | Areal Flood Advisory | OKX | Naugatuck Valley Planning Region | 85 min |
| Jul 2, 6:46 PM EDT | Flash Flood Warning | OKX | Naugatuck Valley Planning Region | 119 min |
Nearby
Flash Flood Warnings in Connecticut, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.